Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 64, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 25, 2022, 6:55 PM EDT for Carroll County, Howard County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2022, 6:55 PM EDT (22:55 UTC)
- Expired
- May 25, 2022, 7:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Carroll County, IN, Howard County, IN
The radar
The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:57 PM EDT | TSTM WND DMG | 4 Nnw Burlington, IN | ROOF FROM A LARGE METAL GARAGE REMOVED AND DEPOSITED A SHORT DISTANCE AWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
336
WUUS53 KIND 252255
SVRIND
INC015-067-252330-
/O.NEW.KIND.SV.W.0064.220525T2255Z-220525T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
655 PM EDT Wed May 25 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Eastern Carroll County in north central Indiana...
Northwestern Howard County in central Indiana...
* Until 730 PM EDT.
* At 655 PM EDT, a severe thunderstorm was located 13 miles southwest
of Walton, or 14 miles west of Kokomo, moving north at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will remain over mainly rural areas of
eastern Carroll and northwestern Howard Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4056 8637 4056 8628 4043 8631 4043 8649
4069 8652 4069 8637
TIME...MOT...LOC 2255Z 184DEG 45KT 4051 8640
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
CM1 follow-up statement
338
WWUS53 KIND 252320
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
720 PM EDT Wed May 25 2022
INC015-067-252330-
/O.EXP.KIND.SV.W.0064.000000T0000Z-220525T2330Z/
Carroll IN-Howard IN-
720 PM EDT Wed May 25 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CARROLL AND
NORTHWESTERN HOWARD COUNTIES WILL EXPIRE AT 730 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4056 8637 4056 8628 4043 8631 4043 8649
4069 8652 4069 8637
TIME...MOT...LOC 2320Z 184DEG 45KT 4081 8637
$$
CMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 5:18 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 25, 5:18 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 518 PM EDT Wed May 25 2022 .Mesoscale Update... Issued at 518 PM EDT Wed May 25 2022 Convection continues to increase in coverage lifting north through the southern half of the forecast area. To this point shortly before 21Z...storms have behaved with just a few warnings near Chicago and Cincy. Temps currently are in the upper 70s and lower 80s with a noticeably humid feel to the air as dewpoints are around 70. There are parameters still in play that warrant continued eyeballs on the convection. A diffuse warm front resides near or just north of the forecast area currently with around 2000 j/kg MLCAPE over much of the forecast area south of the boundary. Available shear and helicity values are decent and certainly would support the potential for storms to produce severe weather should they intensify ...but the main mitigating factor right now based on sounding analysis appears to be poor lapse rates above 800mb. That being said...lapse rates are steeper below 800mb which would suggest any collapsing core on a more intense cell will be capable of wind gusts in excess of 40-50mph. Think a narrow window exists over the next 2-3 hours where these cells moving through southern portions of the forecast area could intensify as they move into portions of central Indiana near and north of I-70 where the airmass is slightly more favorable for stronger storms. The warm front could remain a focus for enhanced shear and will need to monitor cells as they move further north closer to the boundary. In addition...any colliding outflows will produce a brief but enhanced risk for spinning cells as shear locally intensifies. Backing surface flow noted across the northern half of the forecast area also supports the isolated tor which is nothing new for this area. One final point...with deep moisture available highlighted by precip water values in excess of 1.5 inches...these storms will be soakers with brief but excessive rainfall rates despite their steady movement northward. For example...a quick moving cell produced nearly an inch in Rushville in just 15-20 minutes a short time ago. However...that northward cell movement should mitigate most flooding concerns. && .Short Term...(This evening through Thursday night) Issued at 239 PM EDT Wed May 25 2022 Highlights: * Numerous showers with scattered thunderstorms this afternoon and evening. Isolated severe thunderstorms. * Thunderstorms diminishing overnight, with isolated to scattered showers. * Thunderstorms chances once again tomorrow, with a low risk of severe weather. Rest of Today and Tonight... A weak elevated mixed layer has pushed into central Indiana this afternoon, helping create a zone of clearing. This has filled with diurnal cumulus as the near surface layer becomes unstable. As of 18Z, this layer is still capped (-50 J/kg), but convective temperature will be reached in the near future. Once convective initiation is reached, a broken line of thunderstorms is expected to develop, pushing NE through the region. As this MCS begins to cold pool, gusts up to 50 kts will be possible, leading to an isolated risk of severe winds. Hail could pose a threat early within the threat timing as updrafts are stronger and ingesting clear air. With the line segment expected to be broken outflow boundary intersection will lead to a non-zero tornado threat along the line. Further north, temperatures will rise through most of the afternoon, and some isolated cells could develop in this area. Lapse rates are slightly stronger over NE portions. This along with some backing along the warm front could allow for a brief period of mesocyclone development, enough for an isolated tornado threat. Continued monitoring of the environment will be done to further assess the potential of supercells late this afternoon. The MCS should move through northern locations near dusk, leading to a quieter night over central Indiana. However, moisture will still be high in the warm sector, and with a moderate LLJ, weak showers could develop throughout the night. Continued cloud cover will limit temperature decreases, with lows in the mid 60s. Non-thunderstorm winds will be strong at times this afternoon and evening, especially as the LLJ increases. Expect sustained winds out of the S/SE around 12-15MPH with gusts up to 25MPH. Tomorrow and Tomorrow Night... Scattered to isolated light rain showers will still be ongoing tomorrow morning. The main dynamic support and LLJ will be focused east of central Indiana, but the overall environment will still be unstable and conducive to thunderstorm development. An isolated large hail stone or damaging wind gust is possible, but overall most storms should remain sub-severe. Clouds will be consistent and with cooler air aloft, temperatures will be slightly colder tomorrow with highs in the low to mid 70s. Overnight will be similar as the low remains aloft, Cloudy and cool. Clouds will limit diurnal cooling however, leading to lows in the upper 50s. && .Long Term...(Friday through Wednesday) Issued at 239 PM EDT Wed May 25 2022 Friday and Friday night... An upper level low will move through the Ohio Valley on Friday. Moisture will still be plentiful, and forcing with the upper low and a jet streak will be enough to create numerous showers. The most unstable air will have moved off to the east with the warm conveyor belt, but enough instability will linger for the possibility of a few thunderstorms as well. Will go likely category or higher PoPs all areas during the day Friday. Clouds and rain will keep high temperatures in the 60s. Rain will have exited most areas to the east by Friday night, but will keep some slight chance PoPs far east in the evening to account for any lingering showers. Cool temperatures will move in behind the system, with lows in the upper 40s northwest and lower 50s most other ways. Saturday... Some lower clouds may linger across the area on Saturday, especially east during the morning. Surface high pressure and upper ridging will build in during the day, keeping conditions dry. Highs will reach the mid 70s. Sunday through Wednesday... Surface high pressure will be to the southeast. Aloft, an upper high will settle in over the area, as an upper trough digs into the western USA. Southwest flow at the surface will pump warm air into the area, and subsidence should allow for good amounts of sunshine during the days. Thus, expect highs to reach around 90 degrees most areas by Monday and potentially make it into the lower 90s Tuesday and Wednesday. There are some signs that mid level temperatures may cool enough by Wednesday afternoon to allow some isolated pop-up convection in the heat of the afternoon. Confidence is low at this time. && .Aviation...(18Z TAF Issuance) Issued at 245 PM EDT Wed May 25 2022 IMPACTS: * VFR late this afternoon into this evening, with MVFR in/near convection. * Scattered thunderstorms this afternoon and evening. Highest chance between 21-00Z. * Southerly winds gusting to 20-25 kts this afternoon/evening DISCUSSION: Clouds have broken leading to high CIGs this afternoon. This heating will lead to scattered showers and thunderstorms this afternoon. We are pinpointing on the potential development of a convective system late this afternoon, passing through KHUF, KBMG, KIND around 21-00Z. After passage, thunderstorm chances will decrease with MVFR CIGs and isolated light showers overnight. Southeasterly winds will veer to southerly this afternoon, and increase to 11-15 kts through the remainder of the TAF period at most sites. Gusts to 20-25 kts are expected this afternoon and evening with no gusts expected after 03Z. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Mesoscale...Ryan Short Term...Updike Long Term...50 Aviation...Updike
Hazardous weather outlook, May 25, 3:48 PM EDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 348 PM EDT Wed May 25 2022 INZ051>053-060>065-067>072-262000- Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox- Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Terre Haute, Brazil, Spencer, Gosport, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 348 PM EDT Wed May 25 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible through tonight, with the greatest coverage of storms expected this afternoon and this evening. A few storms may be marginally strong/severe. Locally heavy rain is also possible, especially early this evening south of I-70. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances will continue through Friday evening for all or some of the region...including the chance of a few strong/severe storms, although widespread or significant severe weather is not anticipated. Locally heavy rain is also possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>049-054>057-262000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, and Rushville 348 PM EDT Wed May 25 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible through tonight with scattered strong to severe storms, especially this afternoon and evening. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances will continue through Friday evening for all or some of the region...including the chance of a few strong/severe storms, although widespread or significant severe weather is not anticipated. Locally heavy rain is also possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested into the evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 25, 5:49 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
549 PM EDT Wed May 25 2022
INZ040-048-252215-
Madison IN-Hancock IN-
549 PM EDT Wed May 25 2022
...A strong thunderstorm will impact portions of southern Madison and
Hancock Counties through 615 PM EDT...
At 549 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greenfield, or 16 miles north of Shelbyville, moving north at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Anderson.
This includes the following highways...
Interstate 69 between mile markers 214 and 229.
Interstate 70 between mile markers 99 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3979 8561 3978 8563 3970 8563 3970 8585
3993 8589 3993 8586 4005 8586 4006 8558
TIME...MOT...LOC 2149Z 179DEG 40KT 3977 8574
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RyanSpecial weather statement, May 25, 6:00 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
600 PM EDT Wed May 25 2022
INZ040-041-252230-
Madison IN-Delaware IN-
600 PM EDT Wed May 25 2022
...A strong thunderstorm will impact portions of central Madison and
northwestern Delaware Counties through 630 PM EDT...
At 600 PM EDT, Doppler radar was tracking a strong thunderstorm over
Anderson, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Alexandria around 620 PM EDT.
This includes Interstate 69 near mile marker 227, and between mile
markers 240 and 249.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4033 8550 4005 8563 4009 8582 4038 8586
TIME...MOT...LOC 2200Z 192DEG 32KT 4010 8573
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CMSpecial weather statement, May 25, 6:13 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
613 PM EDT Wed May 25 2022
INZ037-046-252245-
Hendricks IN-Boone IN-
613 PM EDT Wed May 25 2022
...A strong thunderstorm will impact portions of northeastern
Hendricks and Boone Counties through 645 PM EDT...
At 613 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brownsburg, or 19 miles northwest of Indianapolis, moving north at 50
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Lebanon around 630 PM EDT.
This includes the following highways...
Interstate 65 between mile markers 129 and 150.
Interstate 74 between mile markers 53 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4018 8629 3982 8635 3981 8658 4018 8666
TIME...MOT...LOC 2213Z 178DEG 43KT 3990 8647
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RyanLocal storm report, May 25, 6:39 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
639 PM EDT WED MAY 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG 1 SSW PENDLETON 39.99N 85.75W
05/25/2022 MADISON IN TRAINED SPOTTER
6 INCH HEALTHY TREE LIMB DOWN ON ROOF OF
JEEP.
&&
CMLocal storm report, May 25, 6:41 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
641 PM EDT WED MAY 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG 1 E PENDLETON 40.00N 85.73W
05/25/2022 MADISON IN TRAINED SPOTTER
MULTIPLE LARGE TREES DOWN.
&&
CMLocal storm report, May 25, 6:42 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
642 PM EDT WED MAY 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG 1 SSW PENDLETON 39.99N 85.75W
05/25/2022 MADISON IN TRAINED SPOTTER
6 INCH HEALTHY TREE LIMB DOWN ON ROOF OF
JEEP.
&&
CMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:02 PM EDT | Special Weather Statement | IND | Henry | 28 min |
| May 25, 5:11 PM EDT | Special Weather Statement | IND | Hancock | 34 min |
| May 25, 5:29 PM EDT | Special Weather Statement | IND | Shelby | 31 min |
| May 25, 5:33 PM EDT | Special Weather Statement | IND | Hancock | 27 min |
| May 25, 5:36 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Madison | 24 min |
| May 25, 5:41 PM EDT | Special Weather Statement | IND | Warren | 19 min |
| May 25, 5:46 PM EDT | Special Weather Statement | IND | Montgomery, Tippecanoe, Warren | 29 min |
| May 25, 5:49 PM EDT | Special Weather Statement | IND | Hancock | 26 min |
| May 25, 6:00 PM EDT | Special Weather Statement | IND | Madison | 30 min |
| May 25, 6:13 PM EDT | Special Weather Statement | IND | Boone | 32 min |
| May 25, 6:15 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks | 30 min |
| May 25, 6:30 PM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Howard | 30 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.